MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), non-penumbra coils, a benchmark 6f 071 delivery catheter (benchmark), and a non-penumbra microcatheter.During the procedure, two other coils were successfully implanted in the target location.While attempting to advance a smart coil past the hub of the microcatheter, the physician reported that it felt tight while pushing the coil a few millimeters through the hub.It was also reported that the smart coil became stuck and did not advance past the hub.Therefore, the smart coil was removed.The procedure was completed using one other coil, the same microcatheter, and the same benchmark.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, resistance may be experienced and damage such as offset coil winds may occur.During the functional test, resistance was encountered while attempting to advance the smart coil pusher assembly out of its introducer sheath due to offset coil winds on the proximal end of the embolization coil, and the smart coil could not be advanced any further.The smart coil pusher assembly was retracted out of its introducer sheath and re-sheathed, and resistance was again encountered due to the offset coil winds, and the smart coil could not be advanced any further.The offset coil winds likely prevented the smart coil from being advanced past the hub of the microcatheter during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10520890
Report Number3005168196-2020-01437
Device Sequence Number19726699
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2025
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF95639
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/20/2020
Supplement Date Received by Manufacturer09/16/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005